OK...so it's been almost 3 weeks on Toprol XL (25mg) and I CAN'T BREATH! I have asthma already and absolutely cannot breath, which I now find out can be a side effect of Toprol. I literally can't walk 50 feet without having to rest and heave and ho and huff and puff on an inhaler to breath. While the Toprol is pretty much controlling my blood pressure, it does not last the full 24 hours. After about 20 hours, my BP shoots up, my breathing gets even WORSE and I feel like hell until I take the pill and it kicks in. My doc has now put me on Cardia XT, starting tomorrow, and I'm curious if anyone has taken this drug, expecially if coming directly off another like Toprol. The side effect warnings are scaring me to death. Any comments??
I was just put on Cardizem LA (thinking maybe it's a similar med). Is it a calcium channel blocker? I also think Toprol was a beta-blocker? I'm not positive because I'm new to these BP medications, but if it was a beta-blocker I heard they should never be taken by someone that has Asthma. I wouldn't worry so much about the side effect warnings (like I should talk because I worry too), but try it and see how you react to it. I was worried too about the new med I was put on and guess what? nothing, no side effects! so far at least :-)
I just looked it up here on the health pages and it is a calcium channel blocker. I have crazy reactions to almost every drug out there and this time I didn't have a bad reaction to the calcium channel blocker. Don't worry, I think you'll do fine :-)
thanks for your comments. You're absolutely right about the asthma and beta blockers...I have no clue why my doc would put me on it knowing I have severe asthma. It certainly doesn't give me a warm, fuzzy feeling of confidence for him!
I took my first does of Cartia today and so far, so good. I can actually breath again and my bp is down. I'm totally new to this high bp business, and the stress of worrying about it is about to drIve me insane...lol! I'm crossing my fingers that this Cartia keeps doing it's job, with no side effects. Thanks again!
You are very welcome! I was taking a beta-blocker too and I took myself off of it because I was having shortness of breath myself. I know that was the wrong thing to do about taking yourself off of a medication, but I cut the pills in half for a week before I quit taking them all together. My Cardio doctor told me that that wasn't safe for me to do on my own, but the shortness of breath was really scaring me. I never had that problem before. The beta-blockers also made me feel weak. I did have Bronchitis last month and my Cardio doctor and primary doctor kept saying it was the Bronchitis making me short of breath. I know that wasn't the cause because I've been sick before with it and NEVER had shortness of breath. Now that I don't take a beta-blocker I don't have that problem. Sheesh, sometimes doctors don't listen!
Keep me posted on how you're doing on the calcium channel blocker. Heh, I know how you feel about the warm fuzzy feeling of confidence! I'm in the same boat :-)
Bronchitis is hell alright. I've had it and pneumonia a couple of times and breathing is near impossible. That's kind of the way I felt on the beta blocker...it was just really bad.
Other than asthma, I've never really had alot of health issues, and this high BP thing is about to drive me insane! The beta blocker was most definately NOT for me. The first day on the Cartia, was fine, but the second day (yesterday) was hell. Apparently, even though I was on a low dose of the beta blocker, I still should have been weined off (like you did to yourself), not just stop, cold turkey, and switched to another. Today is my third day on the Cartia and other than having really hard heartbeats (which I am now told is from stopping the beta blocker and should dissapate in a day or so) I'm doing good. I really feel for people who have chronics illnesses, I just don't know how they do it. I've only been delaing with this for about 4 weeks and I'm just a nervous wreck over it.
Thanks again and I'll let you know how the Cartia is doing after a couple of weeks, I know it takes that long to really "kick in".
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.